California, 2009High Surf in California, December 8 to 9, 2009
December 8 to 9, 2009 · NWS EKA · 1 event in 1 county or zone
Distant storms produced very long period waves on the northern California coast. These waves produced a near-shore marine hazard due to the shoaling and set behavior of long period waves.
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Distant storms produced very long period waves on the northern California coast. These waves produced a near-shore marine hazard due to the shoaling and set behavior of long period waves.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before the first event at Dec 7, 2:27 PM PST, 9 hours 33 minutes earlier.
Area forecast discussion, Dec 7, 2:27 PM PST, 9 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EUREKA CA
227 PM PST MON DEC 7 2009
.SYNOPSIS...
THE COLD AIR MASS THAT BROUGHT RECORD LOWS TO PARTS OF
THE REGION LAST NIGHT WILL REMAIN IN PLACE TONIGHT WITH SIMILAR
TEMPERATURES. A GRADUAL WARM UP WILL BEGIN TUESDAY. PRECIPITATION
WILL SPREAD INTO THE AREA BY THURSDAY AND REMAIN THROUGH THE WEEKEND.
&&
DISCUSSION...
COLD TEMPS WILL REMAIN IN PLACE ONE MORE NIGHT BEFORE THE COLD
CONTINENTAL AIR MASS BEGINS TO THE SHIFT TO THE EAST DUE TO A WEAK
RIDGE PUSHING THROUGH THE FROM THE W. THIS WEAK RIDGE WILL BE
FLATTENED OUT BY THU AS A WEAKEN AREA OF LOW PRES DRIVES INTO THE
REGION. AS THIS OCCURS...LOOK FOR INC PRECIP IN MENDOCINO COUNTY
EARLY THU THEN WILL SPREAD N AS A SECONDARY LOW MOVES IN FOR THE
WEEKEND. CURRENTLY THE PATTERN IS LOOKING WET FOR THE LATTER HALF OF
THE WEEK. WHILE THE AMOUNTS OF PRECIP IS NOT EXPECTED TO BE
GREAT...IT IS EXPECTED EVERYDAY FROM THU THROUGH THE END OF THE
FORECAST TIME FRAME. BFG
&&
.MARINE...PERSISTENT NORTHERLY BRISK WINDS WILL CONTINUE THIS
TONIGHT...BUT DIMINISH FOR TUESDAY. THESE WINDS WILL KEEP HAZARDOUS
CONDITIONS FOR SMALL CRAFT ACROSS OUTER WATERS THROUGH LATE TONIGHT.
A LONG PERIOD AND SMALL WESTERLY SWELL WILL ALSO BE PRESENT OVER THE
NEXT COUPLE OF DAYS.
A STORM SYSTEM MOVING THROUGH THE NE PAC WILL RESULT IN A LARGE
WESTERLY SWELL TO AFFECT THE WATERS STARTING TUESDAY NIGHT AND
CONTINUING THROUGH SATURDAY. THIS SWELL IS EXPECTED TO PEAK AROUND
12 FT WEDNESDAY THEN SLOWLY DIMINISH. MEANWHILE...INCREASING
SOUTHERLY WINDS WILL RESULT IN SHORTER PERIOD WAVES BEGINNING
WEDNESDAY NIGHT AND ALSO CONTINUING THROUGH SATURDAY. AS A
RESULT...THE MIXED SEAS STATE LOOKS TO BE UNSETTLED WED NIGHT
THROUGH SAT. HENRY
&&
.AVIATION...UNSEASONABLY COLD AND DRY AIR ASSOCIATED WITH
A CP AIRMASS WILL CONTINUE AT THE TAF SITES THROUGH THE FORECAST
PERIOD. VERY LITTLE MOISTURE FELL ACROSS THE TERMINALS...THEREFORE
EXPECT MOSTLY CLEAR VFR CONDITIONS TO CONTINUE THROUGH THE
NIGHT/MORNING. NNW WIND PEAKING 10-15 MPH THROUGH AFTERNOON OTHERWISE
NO SIGNIFICANT LOW LEVEL FLIGHT HAZARDS EXPECTED THROUGH THE
FORECAST PERIOD. SOUTHERN INLAND AREAS CONTINUE WITH OCCASIONAL
SCT-BKN LOW-MID CLOUDS THROUGH MID-AFTERNOON BUT SHOULD CLEAR OUT
BEFORE NIGHTFALL. A FEW POCKETS OF FOG POSSIBLE IN THE A.M. IN FAR
SOUTHERN INTERIOR. ASHFORD
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...HARD FREEZE WARNING FROM 10 PM THIS EVENING TO 9 AM PST TUESDAY
FOR CAZ001-002.
NORTHWEST CALIFORNIA COASTAL WATERS...SCA UNTIL 4 AM TUE PZZ470-475.
&&
VISIT US AT HTTP://WWW.WEATHER.GOV/EUREKAHazardous weather outlook, Dec 7, 2:03 PM PST, 9 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EUREKA CA
203 PM PST MON DEC 7 2009
CAZ001-002-090000-
REDWOOD COAST-MENDOCINO COAST-
203 PM PST MON DEC 7 2009
...HARD FREEZE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 9 AM PST
TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
A HARD FREEZE WARNING IS IN EFFECT LATE TONIGHT THROUGH EARLY
TUESDAY MORNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
ANOTHER HARD FREEZE WARNING MAY BE NECESSARY WEDNESDAY MORNING AS
TEMPERATURES MAY ONCE AGAIN DIP BELOW 30 DEGREES.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT TEMPERATURES TO THE NATIONAL WEATHER
SERVICE IN EUREKA.
High Surf, Redwood Coast
- When
- December 8, 12:00 AM PST to December 9, 12:00 AM PST
- Where
- Redwood Coast forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Coast Guard
A fisherman drowned when his small fishing vessel was capsized by the set behavior of long period waves. The hazard was enhanced by the shoaling of these waves as they entered the shallow water that the vessel was operating in. The waves were 12.5 feet high with a period of 20 seconds.
- High Surf
- Large waves breaking on the shore that caused damage, erosion or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Illinois, December 8 to 9, 20092 deaths · 1 event
- Frost and Freeze in California, December 8, 20091 death · $85,000 · 3 events
- High Wind and Winter Weather in Texas, December 8, 20091 death · 2 injured · 61 kt wind · 18 events
- Blizzard in Iowa, December 8 to 9, 20091 death · 1 injured · 11 events
- Blizzard in Iowa, December 8 to 9, 2009$2.5 million · 49 events
- Flood in Kentucky, December 8 to 9, 20091 death · $10,000 · 1 event
- High Wind in New Mexico, December 8, 20092 injured · $6.0 million · 101 kt wind · 3 events
- Flash Flooding and Flooding in Alabama, December 8 to 9, 2009$1.8 million · 61 kt wind · 32 events
- High Wind in Texas, December 8, 2009$2.2 million · 69 kt wind · 2 events
- Flash Flooding and Flooding in Tennessee, December 8 to 9, 2009$470,000 · 88 kt wind · 33 events
- Flash Flooding and Damaging Wind in Louisiana, December 8, 2009$591,000 · 50 kt wind · 5 events
- Flash Flooding and Damaging Winds in Georgia, December 8 to 9, 2009$204,000 · 52 kt wind · 27 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 260808.